What Causes Eyelid Drooping After Botox?


  • Botox is a cosmetic treatment that freezes the facial muscles.
  • If Botox is injected to the forehead incorrectly, it can cause eyelid drooping.
  • A dermatologist explains this uncommon side effect and how to make sure it doesn’t happen to you.

A recent viral TikTok video featured someone who experienced eye drooping following a Botox injection. The person had recently gotten an injection above their eye, causing the upper eyelid to sag. With the recent uptick in younger patients seeking injections and filler for preventative or aesthetic reasons, the clip caused a bit of a stir on the app — and many are wondering how common post-injection eyelid drooping is.

There are risks associated with any beauty procedure, treatment, or “tweakment.” With injections specifically, a number of factors can contribute to side effects, but visiting a licensed, experienced professional certainly helps lower your chances of experiencing any complications.

To learn why eyelid drooping, aka ptosis, occurs after Botox (and put your fears to rest), we tapped a dermatologist. Keep reading to learn more.

What Causes Eyelid Drooping After Botox?

First, it’s worth noting that this is not a random or common side effect of Botox — it happens when the injection is administered incorrectly. “Eyelid drooping, or ptosis, can happen after Botox when the physician performing the treatment is less experienced or the Botox is injected in the wrong area, which can lead to muscle weakness and droop,” dermatologist Marina Peredo, MD, FAAD, tells POPSUGAR.

If Botox is injected between the eyes and migrates to the upper-eyelid area, it can cause the levator palpebrae muscle, which controls your upper lid, to relax. “If that muscle is affected, it will droop,” Dr. Peredo says. Alternatively, if someone injects the frontalis muscle (the area of your forehead) too close to the eyebrow, the eye can droop and feel heavy, as this is the muscle that keeps your eyebrows elevated.

How Common Is Botox Eyelid Drooping?

For those nervous about getting Botox, you’ll be relieved to hear this isn’t a common side effect. “Only five percent of people that receive Botox have droopy eyelids,” Dr. Peredo says. “That number will go down to less than one percent when you use an expert to inject.”

How Long Does a Drooping Eyelid Last After Botox?

A drooping eye from improperly injected Botox isn’t permanent, but it does last for about four to six weeks after treatment. “It will get better as the effect of Botox wears off,” Dr. Peredo says.

Can You Fix a Drooping Eyelid Caused By Botox?

The sagging of the muscles around the eye will slowly go away as the Botox wears off, but if you don’t want to wait that long, there are a few things you can try to remedy the issue. “You can try using a .5 percent apraclonidine eye drop, which helps to tighten the eye muscle,” Dr. Peredo says. Alpha2 agonist eye drops, which are typically used to treat glaucoma, can also be used, as “it will allow the Muller’s muscle to contract and lift the upper eyelid.” (Editor’s note: the Muller’s muscle helps maintain eyelid elevation.)

Your best bet may also be seeking help from a professional. “You can get more Botox, which will counteract the muscles that are already relaxed,” Dr. Peredo says, but it’ll be up to the doctor to determine whether that will help or not. “It is important to remember that everyone has a different anatomy, and no two Botox injections are the same,” she adds.

Experiencing a drooping eyelid from Botox is uncommon, but you can further lower your chances by going to an experienced professional or physician. “If you are trying to save money, save it on something else,” Dr. Peredo says.

Source: Read Full Article